Discrete Dynamics in Nature and Society

Discrete Dynamics in Nature and Society / 2006 / Article

Open Access

Volume 2006 |Article ID 032103 | https://doi.org/10.1155/DDNS/2006/32103

Tönu Puu, "Rational expectations and the Cournot-Theocharis problem", Discrete Dynamics in Nature and Society, vol. 2006, Article ID 032103, 11 pages, 2006. https://doi.org/10.1155/DDNS/2006/32103

Rational expectations and the Cournot-Theocharis problem

Received18 Apr 2006
Accepted01 May 2006
Published31 Aug 2006


In dynamic models in economics, often “rational expectations” are assumed. These are meant to show that the agents can correctly foresee the result of their own and the other agents' actions. In this paper, it is shown that this cannot happen in a simple oligopoly model with a linear demand function and constant marginal costs. “Naive expectations,” that is, where each agent assumes the other agents to retain their previous period action, are shown to result in a 2-period cycle. However, adapting to the observed periodicity always doubles the actual resulting periodicity. In general, it is impossible for the agents to learn any periodicity except the trivial case of a fixed point. This makes the whole idea of “rational expectations” untenable in Cournot oligopoly models.


  1. J. Cánovas, T. Puu, and M. Ruiz, “The Cournot-theocharis problem revisited,” to appear in Chaos, Solutions, and Fractals. View at: Google Scholar
  2. A. Cournot, Recherches sur les Principes Mathématiques de la Théorie des Richesses, Hachette, Paris, 1838. View at: Google Scholar
  3. T. F. Palander, “Konkurrens och marknadsjämvikt vid duopol och oligopol,” Ekonomisk Tidskrift, vol. 41, pp. 124–145, 222–250, 1939. View at: Google Scholar
  4. T. F. Palander, “Instability in competition between two sellers,” Abstracts of Papers Presented at the Research Conference on Economics and Statistics held by the Cowles Commission at Colorado College, Colorado College, General Series no. 208, Studies Series no. 21, 1936. View at: Google Scholar
  5. R. D. Theocharis, “On the stability of the Cournot solution on the oligopoly problem,” Review of Economic Studies, vol. 27, pp. 133–134, 1959. View at: Google Scholar

Copyright © 2006 Tönu Puu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More related articles

 PDF Download Citation Citation
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.